Lymphoma among patients with atopic dermatitis and/or treated with topical immunosuppressants in the United Kingdom
Atopic dermatitis (AD) has been associated with an increased risk of lymphoma.
To assess the risk of lymphoma associated with AD and use of topical corticosteroids (TCS) or topical calcineurin inhibitors (TCI) in a database allowing medical record validation.
We conducted a nested-case control study using the United Kingdom-based The Health Improvement Network (THIN) database. We excluded patients with established risk factors for lymphoma. Cases of lymphoma were identified and classified after review of the medical records and hospital discharge files.
In the study population of 3,500,194 individuals, we identified 2738 cases of lymphoma (1722 non-Hodgkin lymphoma [NHL], 466 Hodgkin disease, 550 indeterminate cases; overall, 188 had cutaneous involvement) and 10,949 matched controls. AD was associated with an increased lymphoma risk (odds ratio [OR], 1.83; 95% CI, 1.41-2.36). In patients with AD referred to a dermatologist, the OR further increased (OR, 3.72; 95% CI, 1.40-9.87). We did not find any cases of lymphoma in TCI users; however, the number of patients exposed to TCI was insufficient to study any possible association between lymphoma and these drugs. TCS use was associated with an increased lymphoma risk (OR, 1.46; 95% CI, 1.33-1.61). The risk increase was dependent on TCS potency (OR for high-potency TCS, 1.80; 95% CI, 1.54-2.11). The increased risk involved both Hodgkin disease and NHL, especially NHL with skin involvement (OR for high-potency TCS, 26.24; 95% CI, 13.49-51.07).
Our results show an association between lymphoma-especially skin lymphoma-and use of TCS. The risk increased with duration of exposure and potency of TCS.
Arellano, FM., Arana, A., Wentworth, CE., Fernandez-Vidaurre, C., Schlienger, R. G., & Conde, E. (2009). Lymphoma among patients with atopic dermatitis and/or treated with topical immunosuppressants in the United Kingdom. Journal of Allergy and Clinical Immunology: In Practice, 123(5), 1111-6. https://doi.org/10.1016/j.jaci.2009.02.028